Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm moved from the southeast U.S. into New England. This resulted in widespread heavy snow in the North Carolina mountains. In the foothills and Piedmont, up to 6 inches of snow fell, but freezing rain accumulations (up to 0.25 of an inch) were more significant. In the wake of the storm, strong winds were observed across the region. Coupled with the icy conditions, this led to numerous traffic accidents and power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 13, 1:31 AM EST, 24 minutes earlier.
Area forecast discussion, Feb 13, 1:31 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 AM EST SAT FEB 13 2016
.SYNOPSIS...
A SURGE OF ARCTIC AIR OVERNIGHT WILL RESULT IN VERY WINDY
CONDITIONS AND BITTERLY COLD TEMPERATURES...ALONG WITH SOME ADDED
SNOW SHOWERS FOR THE FAR WESTERN SLOPES OF THE APPALACHIANS INTO
SATURDAY. BY MONDAY ANOTHER WINTER STORM SYSTEM WILL BEGIN TO
AFFECT THE REGION WITH THE POTENTIAL FOR SNOW AND MIXED
PRECIPITATION THROUGH THE FIRST PART OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 120 AM EST SATURDAY...
00Z HIGH-RES ARW/NMM SEEM TO BE HANDLING THE SNOW BANDS VERY WELL
EARLY THIS MORNING AND WE SHOULD SEE SOME AREAS GET A QUICK INCH
OR TWO OVER THE WRN SLOPES...WITH AN INCH INTO PORTIONS OF THE NEW
RIVER VALLEY. ARCTIC AIR WILL RUSH IN AND WINDS ALREADY KICKING TO
NEAR 50 MPH IN THE HIGHER TERRAIN OF NC...WITH SOME OVER 50 MPH
LIKE GEV...WHICH TYPICALLY GETS AN ENHANCEMENT IN WINDS DUE TO
GAP FLOW FROM THE 290 DEGREE DIRECTION. THE WINDS WILL CONTINUE TO
BE MENTIONED IN THE WINTER HEADLINES.
THE STRONGER PRESSURE RISE ARRIVE BETWEEN NOW AND 12Z...SO WINDS
WILL STAY UP THERE WITH WIND CHILLS DROPPING FAST TO WELL BELOW
ZERO IN THE HIGHER TERRAIN.
WE SHOULD TRANSITION TO MORE UPSLOPE SNOW SHOWERS BY 09Z WITH
FLURRIES TO THE BLUE RIDGE.
NO UPDATES TO HEADLINES.
PREVIOUS FRIDAY EVENING DISCUSSION...
BITTER COLD AIR IS INBOUND. WINDS HAVE SWITCHED AROUND TO THE
NORTHWEST AND NOW ITS JUST A MATTER OF TIME BEFORE THE ARCTIC AIR
INFILTRATES THE FORECAST AREA FROM THE NORTHWEST. REGIONAL RADARS
INDICATE SOME INTENSE SNOW SHOWERS OVER THE MOUNTAINS. THESE SNOW
SHOWERS WILL LIKELY PRODUCE A QUICK BURST OF SNOW WITH SNOWFALL
RATES OF A HALF INCH TO AN INCH IN LESS THAN 30 MINUTES.
DELINEATION OF THE TRUE ARCTIC AIR RESIDES UPSTREAM OF THE LAST
NE-SW ORIENTED BAND OF SNOW SHOWERS THAT YOU SEE ON RADAR.
TEMPERATURES FALL AT LEAST 10 DEGREES EITHER SIDE OF THIS
BOUNDARY...FROM THE MID 20S TO THE MID TEENS.
ARCTIC AIR WILL FLOW INTO THE AREA THROUGH SATURDAY AS DEEP 5H
TROUGHINESS CARVES OUT ACROSS THE EAST. ACCUMULATING SNOW SHOWERS
ARE LIKELY OVERNIGHT TONIGHT WEST OF THE BLUE RIDGE WITH 1-3
INCHES OF SNOW LIKELY FROM THE WV HIGHLANDS SOUTHWEST THROUGH THE
WESTERN NEW RIVER VALLEY AND INTO THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA...AND FLURRIES OUT TO THE BLUE RIDGE FOOTHILLS.
ASIDE FROM THE SNOW SHOWER THREAT...THE MAIN HAZARD WILL BE THE
COMBINATION OF THE COLD AND WIND...MODELS INDICATING A 50+ KNOT
85H JET PLOWING IN ON VERY STRONG SUBSIDENCE AND 85H TEMPS FALLING
TO BELOW -20C OVERNIGHT. THIS IS STRONG ENOUGH FOR NEAR WARNING
CRITERIA WIND SPEEDS TO BE REACHED OVER THE NW NC MOUNTAINS WITH
WIDESPREAD ADVISORY LEVELS OUT TO THE BLUE RIDGE. OF MOST CONCERN
THOUGH IS THE DANGEROUS WIND CHILL...SO PREFER TO USE ONE
HEADLINE AND HAVE THE STRONG WIND SPEEDS CONTAINED WITHIN THE
WINTER WEATHER ADVISORY. ATTM THINKING SATURDAYS SUNRISE
TEMPERATURE WILL BE IN THE SINGLE DIGITS/TEENS IN THE MOUNTAINS TO
AROUND 20 IN THE PIEDMONT WITH CHILLS WELL BELOW ZERO IN THE
MOUNTAINS AND BETWEEN ZERO AND 5 ABOVE IN THE PIEDMONT.
ARCTIC HIGH SLOWLY BUILDS IN FROM THE NW DURING SATURDAY ALLOWING SOME
MID/LATE AFTERNOON DROP OFF IN WINDS BUT STILL FRIGID WITH HIGHS SINGLE
DIGITS/TEENS MOUNTAINS AND 20S TO NEAR 30 FROM THE BLUE RIDGE EAST. LOW
LEVEL UPSLOPE MOISTURE LOOKS TO SLOWLY WANE SATURDAY AFTERNOON BUT
STILL ENOUGH FOR HIGH POPS DURING THE MORNING...TAPERING TO
CHANCE COVERAGE LATER IN THE DAY. CLOUDS SHOULD ALSO SLOWLY FADE
FROM EAST TO WEST AS THE VERY DRY ARCTIC AIR SPILLS IN ALLOWING
FOR MORE SUN FROM THE BLUE RIDGE EAST AND BECOMING PC FAR WEST
LATE. STILL APPEARS THAT WIND CHILL ADVISORY CRITERIA COULD LINGER
INTO THE AFTERNOON SO FEW CHANGES WITH GOING HEADLINES.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
AS OF 300 PM EST FRIDAY...
ARCTIC HIGH PRESSURE WILL MOVE FROM THE OHIO VALLEY SATURDAY NIGHT
THEN OVER THE MID ATLANTIC REGION SUNDAY. OVERNIGHT LOWS WILL DROP
DOWN INTO THE SINGLE DIGITS ACROSS THE MOUNTAINS TO A RANGE OF 10F-
15F IN THE EAST. EVEN WITH LIGHT WINDS...WIND CHILL VALUES WILL BE
BELOW ZERO SUNDAY MORNING. TEMPERATURES AND WIND CHILLS WILL
MODERATE THROUGH THE DAY SUNDAY WITH HIGHS ONLY PEAKING IN THE 20S.
AN AREA OF LOW PRESSURE BEGINS TO DEVELOP OVER EASTERN TEXAS SUNDAY
NIGHT. AS THIS LOW TRACKS EAST AND DEEPENS THROUGH THE DAY
MONDAY...A WARM FRONT WILL GLIDE OVER THE ARCTIC HIGH...PRODUCING
LIGHT SNOW ACROSS THE REGION. AS THIS LOW APPROACHES THE TENNESSEE
VALLEY...A WARM NOSE WILL BEGIN TO ENTER THE AREA...POSSIBLY
CHANGING SNOW OVER TO A WINTRY MIX OF SLEET, RAIN OR FREEZING RAIN.
CONFIDENCE IS HIGH ON A WINTER STORM FOR THE AREA BEGINNING
MONDAY...HOWEVER P-TYPE REMAINS THE BIGGEST QUESTION.
MODELS CONTINUE TO JUMP AROUND WITH THE TRACK OF THE LOW. IF THE LOW
TRACKS NORTH FROM THE TENNESSEE VALLEY AND REMAINS WEST OF THE
APPALACHIANS...P-TYPE WILL CHANGE FROM SNOW TO SLEET TO RAIN MONDAY
AFTERNOON AND NIGHT. IF THE TRACK IS FARTHER SOUTH AND EAST OF THE
APPALACHIANS...A LONGER DURATION OF SNOW IS EXPECTED WITH A CHANGE
OVER TO SLEET/RAIN OCCURRING LATER MONDAY NIGHT. DYNAMICS AND LIFT
WITH THIS SYSTEM ARE VERY IMPRESSIVE...ESPECIALLY AS THE LOW
APPROACHES THE AREA. UPWARDS OF AN INCH OF LIQUID IS LIKELY...BUT AT
WHAT P-TYPE IT FALLS AS IS ANOTHER QUESTION TO ANSWER. FOR THIS
FORECAST PACKAGE...WE WILL KEEP P-TYPE SIMPLE WITH RAIN/SNOW. WE
WILL ALSO KEEP SNOWFALL LIGHT TO MODERATE AND NOT SPECULATE ON
AMOUNTS AT THIS TIME.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 245 PM EST FRIDAY...
EARLY TUESDAY MORNING A SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS
THE CWA...WITH THE CENTER OF THE SYSTEM TRACKING TO THE SOUTHEAST
AND THEN SHIFTING TO MOVE ALONG THE EAST COAST. THE FURTHER
SOUTHEAST THE SYSTEM MOVES THE MORE LIKELY THE PRECIPITATION WILL
FALL AS SNOW. THERE IS SOME UNCERTAINTY AT THIS TIME WHETHER THE
PRECIPITATION WILL FALL COMPLETELY AS SNOW...RAIN...OR WINTRY
RAIN MIX. THE MODELS DAYTIME SURFACE TEMPERATURES STAY WARM ENOUGH
TO FAVOR RAIN FOR MAJORITY OF THE CWA ESPECIALLY IN THE PIEDMONT.
HOWEVER...SNOW COULD BE POSSIBLE IN THE HIGHER ELEVATIONS AND
ALONG THE WESTERN SLOPES OF THE BLUE RIDGE AS THE RIDGES STAY
COLDER AND THE LOW PRESSURE BRINGS IN A COLDER WRAP AROUND
MOISTURE.
WEDNESDAY A CLIPPER SYSTEM STARTS TO MOVE INTO THE CWA BRINGING AN
ADDITIONAL CHANCE FOR SNOW AND COLD TEMPERATURES. THE GFS AND EURO
ARE IN DISAGREEMENT HOW MUCH MUCH SNOW BUT MODELS TEND TO AGREE THAT
THE WESTERN SLOPES WILL SEE SOME ACCUMULATIONS. A HIGH PRESSURE THEN
BUILDS IN DURING THE DAY THURSDAY AND TEMPERATURES WILL START TO
WARM UP.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
AS OF 1215 AM EST SATURDAY...
MAIN AVIATION CONCERNS THIS PERIOD WILL BE STRONG WINDS AND SNOW
SHOWERS.
EXPECT SNOW SHOWERS WITH MVFR TO OCCASION IFR CIGS/VSBYS TO MAINLY
IMPACT BLF/LWB EARLY POSSIBLY ENTERING BCB/ROA...BUT IT WILL BE
ISOLATED HERE.
THE WINDS WILL STAY OUT OF NW AT 10-20KTS WITH GUSTS OVER 30 TO 40
KTS POSSIBLE...MAINLY IN THE HIGHER TERRAIN. TYPICAL GUSTS TO 30
KTS WILL OCCUR AT ROA/BCB. WINDS WILL START TO WIND DOWN SOME LATE
SATURDAY AFTERNOON. SNOW SHOWERS AND CLOUD COVER WILL ALSO LESSEN
BY MIDDAY SATURDAY...WITH EVERYONE GOING VFR THROUGH SAT
AFTERNOON.
WINDS WILL DIMINISH SATURDAY EVENING AND INTO SATURDAY
NIGHT...WITH NEAR CALM CONDITIONS BY SUNDAY AS HIGH PRESSURE
SETTLES OVERHEAD. MAIN CONCERN SATURDAY NIGHT INTO SUNDAY WILL BE
THE BITTER COLD...TEMPERATURES DROPPING INTO THE SINGLE DIGITS.
EXTENDED DISCUSSION...
WINTER STORM IS EXPECTED TO IMPACT THE AREA EARLY NEXT WEEK WITH
ONSET OF WINTRY PRECIPITATION BEGINNING SUNDAY NIGHT. CONFIDENCE
IS HIGH THAT POOR FLYING CONDITIONS WILL EXIST FROM SUNDAY NIGHT
THROUGH TUESDAY. THIS WINTER STORM WILL PRODUCE A VARIETY OF WINTRY
PRECIPITATION...STARTING AS SNOW SUNDAY NIGHT...THEN TRANSITIONING
TO SLEET AND FREEZING RAIN MONDAY. AFTER THE EARLY WEEK WINTER
STORM...THERE IS ANOTHER WEAK CLIPPER SYSTEM THAT MAY IMPACT THE
AREA FOR MID WEEK...POSSIBLY RESULTING IN THE CONTINUATION OF
POOR FLYING CONDITIONS THROUGH WEDNESDAY.
&&
.CLIMATE...
COLDEST AIR OF THE SEASON ARRIVES THIS WEEKEND. SEVERAL RECORD LOW
MAX TEMPERATURES AND LOW TEMPERATURES ARE POSSIBLE. BELOW ARE THE
CURRENT RECORDS FOR SATURDAY 2/13 AND SUNDAY 2/14.
SATURDAY 02/13/2016
SITE MINT YEAR LOMAX YEAR
KBLF 4 1988 19 1988
KDAN 11 1955 32 1981
KLYH 5 1979 9 1899
KROA 8 1917 18 1914
KRNK -4 1969 14 1955
SUNDAY 02/14/2016
SITE MINT YEAR LOMAX YEAR
KBLF 5 1971 16 1960
KDAN 15 1986 32 1986
KLYH 4 1899 24 1905
KROA 10 1943 26 1986
KRNK -2 1969 24 1986
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND CHILL ADVISORY UNTIL 10 AM EST SUNDAY FOR VAZ007-009>020-
022>024-032>035.
WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR VAZ007-
009-015.
NC...WIND CHILL ADVISORY UNTIL 10 AM EST SUNDAY FOR NCZ001-002-018.
WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR NCZ001-
018.
WV...WIND CHILL ADVISORY UNTIL 10 AM EST SUNDAY FOR WVZ042>044-507.
WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR WVZ042-
043-508.
WIND CHILL WARNING UNTIL 10 AM EST SUNDAY FOR WVZ508.
&&
SYNOPSIS...JH/MBS
NEAR TERM...JH/PM/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM/WP
CLIMATE...CFHazardous weather outlook, Feb 12, 2:51 PM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EST FRI FEB 12 2016
WVZ508-132000-
WESTERN GREENBRIER-
251 PM EST FRI FEB 12 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL WARNING.
THERE IS AN ENHANCED THREAT FOR A WINTER STORM IN THE SUNDAY
NIGHT THROUGH TUESDAY PERIOD. PRIMARY THREAT WILL BE DISRUPTION
TO TRAVEL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ007-009-015-WVZ042-043-132000-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-
251 PM EST FRI FEB 12 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM
EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL ADVISORY.
THERE IS AN ENHANCED THREAT FOR A WINTER STORM IN THE SUNDAY
NIGHT THROUGH TUESDAY PERIOD. PRIMARY THREAT WILL BE DISRUPTION
TO TRAVEL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ010>014-016>020-022>024-032>035-WVZ044-507-132000-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MONROE-EASTERN GREENBRIER-
251 PM EST FRI FEB 12 2016
...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM
EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
THERE IS AN ENHANCED THREAT FOR A WINTER STORM IN THE SUNDAY
NIGHT THROUGH TUESDAY PERIOD. PRIMARY THREAT WILL BE DISRUPTION
TO TRAVEL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ043>047-058-059-132000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
251 PM EST FRI FEB 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS AN ENHANCED THREAT FOR A WINTER STORM IN THE SUNDAY
NIGHT THROUGH TUESDAY PERIOD. PRIMARY THREAT WILL BE DISRUPTION
TO TRAVEL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002-132000-
ALLEGHANY NC-
251 PM EST FRI FEB 12 2016
...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM
EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
THERE IS AN ENHANCED THREAT FOR A WINTER STORM IN THE SUNDAY
NIGHT THROUGH TUESDAY PERIOD. PRIMARY THREAT WILL BE DISRUPTION
TO TRAVEL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 12, 9:06 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EST FRI FEB 12 2016
VAZ007-WVZ042>044-507-508-130400-
TAZEWELL-EASTERN GREENBRIER-SUMMERS-WESTERN GREENBRIER-MERCER-MONROE-
906 PM EST FRI FEB 12 2016
...A LINE OF INTENSE SNOW SHOWERS WILL AFFECT
TAZEWELL...SUMMERS...GREENBRIER...MERCER AND MONROE COUNTIES...
AT 900 PM EST...A LINE OF INTENSE SNOW SHOWERS WAS LOCATED NEAR
CHARLESTON WEST VIRGINIA...AND MOVING SOUTHEAST AT 35 MPH. THIS LINE
SHOULD REACH SOUTHEAST WEST VIRGINIA AND FAR WESTERN VIRGINIA
BETWEEN 10 PM AND 11 PM EST THIS EVENING. SNOW SHOWERS WILL CONTINUE
THROUGH THE NIGHT. STAY TUNED FOR ANY FURTHER UPDATES.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS LINE OF SNOW
SHOWERS.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
RICHLANDS...
TAZEWELL...
AND LEWISBURG.
THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS AND MERCER COUNTY
AIRPORT.
VISIBILITIES WILL DROP QUICKLY TO LESS THAN A MILE IN THIS LINE OF
SNOW SHOWERS.
USE EXTRA CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS LINE OF
SNOW SHOWERS. RAPID CHANGES IN VISIBILITY AND POTENTIALLY SLICK
ROADS ARE LIKELY TO LEAD TO ACCIDENTS. CONSIDER DELAYING TRAVEL
UNTIL THE SQUALL PASSES YOUR LOCATION.
LAT...LON 3805 8026 3806 7996 3775 8026 3751 8030
3744 8082 3749 8082 3730 8093 3722 8128
3709 8127 3696 8178 3715 8190 3727 8142
3758 8119 3768 8088 3806 8080 3810 8088
3808 8071 3827 8044
TIME...MOT...LOC 0155Z 319DEG 24KT 3889 8123 3781 8256
PWSpecial weather statement, Feb 12, 10:18 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 PM EST FRI FEB 12 2016
VAZ010>014-018-019-022-023-130500-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-ROANOKE-
BOTETOURT-
INCLUDING THE CITIES OF...BLAND...PEARISBURG...WYTHEVILLE...
RADFORD...PULASKI...BLACKSBURG...NEW CASTLE...CLIFTON FORGE...
COVINGTON...ROANOKE...SALEM...FINCASTLE
1018 PM EST FRI FEB 12 2016
...SCATTERED BANDS OF HEAVIER SNOW SHOWERS THROUGH MIDNIGHT...
NARROW BANDS OF SNOW SHOWERS WILL WORK OUT OF WEST VIRGINIA INTO
THE INTERSTATE 81 CORRIDOR FROM WYTHEVILLE TO ARCADIA. SOME OF
THESE BANDS WILL DROP A QUICK ONE HALF TO INCH OF SNOW IN LESS
THAN AN HOUR. WINDS WILL BE BLOWING THIS SNOW AROUND ON ROADS.
ROADS WILL BE SLICK AND THE GUSTY WINDS OF 30 TO 40 MPH WILL LEAD
TO EVEN MORE HAZARDOUS TRAVELING CONDITIONS.
Special weather statement, Feb 12, 11:07 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 PM EST FRI FEB 12 2016
NCZ001-018-VAZ007-009-015-WVZ042>044-507-508-130615-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
1107 PM EST FRI FEB 12 2016
...A PERIOD OF HEAVIER SNOW SHOWERS EXPECTED THROUGH EARLY
MORNING...
NARROW BANDS OF SNOW SHOWERS WILL CONTINUE TO IMPACT PORTIONS OF
SOUTHEAST WEST VIRGINIA...THE MOUNTAIN EMPIRE OF SOUTHWEST
VIRGINIA...INTO THE HIGH COUNTRY OF NORTH CAROLINA THROUGH EARLY
MORNING. SOME OF THE SNOW SHOWERS WILL BE HEAVY WITH ONE INCH
RATES IN LESS THAN AN HOUR. THIS WILL BE ESPECIALLY TRUE IN THE
WESTERN SLOPES OF THE MOUNTAINS. WINDS WILL BE STRONG AND GUSTY
CAUSING BLOWING SNOW AND LOWER VISIBILITIES.
EVEN THOUGH AMOUNTS WILL NOT BE GREAT...THE COMBINATION OF THE
SNOW AND WINDS WILL MAKE FOR TREACHEROUS TRAVEL...SO IF YOU CAN
STAY IN TONIGHT PLEASE DO SO.
Special weather statement, Feb 13, 12:07 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 AM EST SAT FEB 13 2016
NCZ001-018-VAZ007-009-015-WVZ042>044-507-508-130715-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
1207 AM EST SAT FEB 13 2016
...HEAVIER SNOW SHOWERS WILL CREATE TRAVEL ISSUES EARLY THIS
MORNING...
NARROW BANDS OF SNOW SHOWERS WILL MOVE ACROSS SOUTHWEST VIRGINIA
TO THE BLUE RIDGE. SOME OF THE HEAVIER BANDS WILL DROP A QUICK
INCH IN LESS THAN AN HOUR. WITH STRONG WIND GUSTS...VISIBILITIES
WILL DROP AS LOW AS 1 MILE OR LESS. WITH THESE CONDITIONS...TRAVEL
WILL BE HAZARDOUS AT TIMES. WATCH FOR RAPID CHANGES IN WEATHER
CONDITIONS WHEN DRIVING OVERNIGHT.
Special weather statement, Feb 13, 1:36 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 AM EST SAT FEB 13 2016
VAZ010>014-016>020-022>024-130845-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...BLAND...PEARISBURG...WYTHEVILLE...
RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA
136 AM EST SAT FEB 13 2016
...DUSTING TO AN INCH OF SNOW TO CREATE TRAVEL ISSUES THIS
MORNING...
NARROW SNOW BANDS WILL BE MOVING ACROSS THE MOUNTAINS INTO THE
INTERSTATE 81 CORRIDOR...AND REACH THE BLUE RIDGE THROUGH 4AM.
MOST AREAS WILL BE SEEING A DUSTING AT MOST...BUT SOME HEAVIER
BANDS WILL DROP A QUICK INCH. THOSE TRAVELING ALONG INTERSTATE 81
FROM WYTHEVILLE TO LEXINGTON WILL NEED TO BE ALERT FOR THE
POSSIBILITY OF LOWER VISIBILITIES AND SNOW COVERED ROADS.
NCZ001-018-VAZ007-009-015-WVZ042>044-507-508-130845-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
136 AM EST SAT FEB 13 2016
...HEAVIER SNOW SHOWERS WILL CREATE TRAVEL ISSUES EARLY THIS
MORNING...
SNOW SHOWERS WILL BE OFF AND ON OVER THE MOUNTAINS THROUGH THE
MORNING. 1 TO 2 INCHES OF SNOW CAN BE EXPECTED...MAINLY OVER THE
WESTERN RIDGES. SOME OF THE HEAVIER BANDS WILL DROP A QUICK INCH
IN LESS THAN AN HOUR. WITH STRONG WIND GUSTS...VISIBILITIES WILL
DROP AS LOW AS 1 MILE OR LESS. WITH THESE CONDITIONS...TRAVEL WILL
BE HAZARDOUS AT TIMES. WATCH FOR RAPID CHANGES IN WEATHER
CONDITIONS WHEN DRIVING OVERNIGHT.
Event by event
9 winter storm, 2 high wind, 2 strong wind. Local standard time, as filed.
High Wind, Ashe
- When
- February 13, 1:55 AM EST to 9:35 AM EST
- Where
- Ashe forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
Ashe County Airport sensor measured a wind gust of 59 knots.
High Wind, Watauga
- When
- February 13, 7:55 AM EST to 1:15 PM EST
- Where
- Watauga forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
The Boone AWOS measured peak wind gust of 54 knots.
Winter Storm, Watauga
- When
- February 14, 11:00 AM EST to February 16, 2:00 AM EST
- Where
- Watauga forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
Snowfall amounts between 3 to 5 inches were observed across several locations in the county. The highest accumulation was in the Boone area where 5 inches was measured.
Winter Storm, Ashe
- When
- February 14, 11:05 AM EST to February 16, 2:00 AM EST
- Where
- Ashe forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
Snowfall amounts between 4 to 7 inches were observed across several locations in the county. The highest accumulation was in the Fleetwood area where 7 inches was measured. Small amounts of sleet and freezing rain were also observed with this storm.
Winter Storm, Alleghany
- When
- February 14, 11:25 AM EST to February 16, 2:00 AM EST
- Where
- Alleghany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.491, -81.127 (the zone’s center; the record gives no point)
Snowfall amounts between 4 to 5 inches were observed across several locations in the county. The highest accumulation was in the Sparta area where 5 inches was measured. Small amounts of sleet and freezing rain were also observed with this storm.
Winter Storm, Wilkes
- When
- February 14, 11:25 AM EST to February 16, 2:00 AM EST
- Where
- Wilkes forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.206, -81.163 (the zone’s center; the record gives no point)
Snowfall amounts between 2 to 3 inches were observed across several locations in the county. The highest accumulation was in the North Wilkesboro area where 3 inches was measured. Freezing rain reports also ranged from a one to three tenths of an inch. Strong winds behind the event caused several ice covered power lines to be knocked down. Duke Energy reported at 10:30 AM on Tuesday that 4,500 customers were without power in the county.
Winter Storm, Yadkin
- When
- February 14, 11:45 AM EST to February 16, 3:00 AM EST
- Where
- Yadkin forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 36.161, -80.665 (the zone’s center; the record gives no point)
Snowfall amounts between 2 to 3 inches were observed across several locations in the county. The highest accumulation was in the Yadkinville area where 3 inches was measured. Up to a tenth of an inch of freezing rain was reported with this storm. Strong winds behind the front caused several ice covered power lines to fall. At 10:30 AM on Tuesday, Duke Energy reported that 1,900 outages in the county.
Winter Storm, Surry
- When
- February 14, 12:30 PM EST to February 16, 3:00 AM EST
- Where
- Surry forecast zone
- Reported by
- Public
- Coordinates
- 36.415, -80.687 (the zone’s center; the record gives no point)
Snowfall amounts between 2 to 4 inches were observed across several locations in the county. The highest accumulation was in the Elkin area where 4 inches was measured. Amounts at or near a tenth of inch of ice were also reported with this storm. Strong winds behind the front caused many ice covered power lines to fall. Over 300 were without power. The county's Emergency Services Director also reported that there were 30-40 vehicle accidents.
Winter Storm, Stokes
- When
- February 14, 3:00 PM EST to February 16, 3:00 AM EST
- Where
- Stokes forecast zone
- Reported by
- Public
- Coordinates
- 36.402, -80.240 (the zone’s center; the record gives no point)
Snowfall amounts between 2 to 3 inches were observed across several locations in the county. The highest accumulation was in the Sandy Ridge area where 3 inches was measured. Reports of one to two tenths an inch of ice were also reported throughout the county.
Winter Storm, Rockingham
- When
- February 14, 6:00 PM EST to February 16, 4:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.396, -79.775 (the zone’s center; the record gives no point)
Snowfall amounts between 1 to 3 inches were observed across several locations in the county. The highest accumulation was in the Eden area where 3 inches was measured. Ice accumulation amounts at or near a tenth of an inch were also reported throughout the county. The highway patrol reported that they responded to seven vehicle accidents due to slick conditions.
Winter Storm, Caswell
- When
- February 14, 6:30 PM EST to February 16, 6:00 AM EST
- Where
- Caswell forecast zone
- Reported by
- Public
- Coordinates
- 36.393, -79.334 (the zone’s center; the record gives no point)
Snowfall amounts between 1 to 2 inches were observed across several locations in the county. Ice accumulations between one-tenth and a quarter of an inch were also reported, with the greatest icing in the Yanceyville area.
Strong Wind, Rockingham
- When
- February 16, 12:00 AM EST to 4:30 AM EST
- Where
- Rockingham forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.396, -79.775 (the zone’s center; the record gives no point)
Post frontal winds knocked down ice covered trees and powerlines throughout the county. Duke Energy reported at 10:30 AM on Tuesday morning that 7400 customers without power.
Strong Wind, Stokes
- When
- February 16, 3:00 AM EST to 5:00 AM EST
- Where
- Stokes forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.402, -80.240 (the zone’s center; the record gives no point)
Strong post frontal winds knocked down trees and tree limbs with ice accumulation between 0.1 to 0.4 inches. Several ice covered power lines came down in the wind causing over 200 to lose power in the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 13 to 14, 20163 deaths · 70 injured · 1 event
- Wildfire in Texas, February 13, 2016$50,000 · 1 event
- High Wind in Wyoming, February 13 to 14, 201669 kt wind · 31 events
- Extreme Cold in New York, February 13 to 14, 201627 events
- Strong Wind in New York, February 13, 20161 injured · $20,000 · 1 event
- Extreme Cold in Massachusetts, February 13 to 14, 201616 events
- Winter Storm in South Dakota, February 13 to 14, 201613 events
- Extreme Cold and Cold in New Jersey, February 13 to 14, 201612 events
- Extreme Cold and Cold in Pennsylvania, February 13 to 14, 201612 events
- High Wind in Wyoming, February 13, 2016$4,000 · 70 kt wind · 11 events
- Ice Storm and Winter Weather in Montana, February 13, 201610 events
- Extreme Cold in New York, February 13 to 14, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620521, 620519, 620366, 620350, 620349, 620369, 620371, 620361, 620359, 620355, 620351, 620518, 620517.